What's going on??

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

CathyA
Veteran Member


Date Joined Mar 2005
Total Posts : 1539
   Posted 3/7/2006 10:38 PM (GMT -6)   
Hi all,
   My GERD was pretty much under control.  I've been off aciphex for several years.  I am on Toprol XL (beta blocker) for high BP and an overactive sympathetic system.  I've been on that for 4 years.  It did wonders for my pulse and BP, but the side-effects were getting to me (memory loss, fatigue).  My BP has been great for several years, so I decided to slowly come down on the Toprol.
   I started this weaning process about 5 days ago.  My heartrate has been up a bit, but that is to be expected for awhile.  But......when I lay down at night to go to sleep, my heart starts pounding.  My pulse is about 90.   Then my stomach seems to totally fill up with gas, and I start burping, burping, burping.  My upper chest feels so full I can't stand it.  I have to sit up.  I just can't sleep like this.
   It feels to me like weaning from the Toprol has had a huge impact on my  GERD-type symptoms..........but only when I'm laying down.
  I've started wondering if I have a sliding hiatal hernia, and when I lay down, it all presses against my heart, and since I'm not on as much Toprol, it causes it to really pound hard.
   In retrospect, 4 years back, I got so much pressure and bloating in my upper GI tract, that I had to sleep in a chair for 7 months.   That's when I started back on aciphex, and was put on Toprol.  Now I'm wondering if it was the Toprol that helped my GI symptoms so much.
  At any rate, I'm miserable, and have started developing an anxiety for laying down, since it starts so many bad symptoms going.
   Has anyone else ever taken a beta blocker and it seemed to help their GERD?  Or have any of you gotten off a beta blocker and noticed a real set-back in your GERD?   I'm sure no doctor would ever say a beta blocker had any effect on GERD.......but it sure seems to have an affect on mine.  Dang.  There's always something.
Thanks for your help.

CathyA
Veteran Member


Date Joined Mar 2005
Total Posts : 1539
   Posted 3/8/2006 6:04 AM (GMT -6)   
Well, it was the night from hell. about 10 minutes after I laid down to sleep, my heart starts pounding and my stomach starts filling up with incredible amounts of gas. The pressure starts to affect my upper chest, neck and even my head.
I start feeling like I can't breath. It even feels like my diaphragm is contracting. My husband convinced me to go back up on my Toprol. I tried sleeping upright in the chair, but it was so uncomfortable. Finally, after about 2 hours, I could go back to bed, with my head elevated, and drifted off to sleep. In the morning, I could feel that all that gas drifted lower in my GI tract and I could hear it all churning in there.
This is so bizarre to me. Why would coming down on a beta blocker bring back all my most worst GERD symptoms? For the moment, I'm refusing to go back on aciphex too.
I have fibromyalgia and have come to realize that I'm just hard-wired differently than alot of people. I have the strangest reactions to things, and the strangest symptoms. Unfortunately, doctors usually just sort of smirk and shake their heads when I tell them of my funky GI symptoms. It gets so disheartening.

Hopes
Regular Member


Date Joined Feb 2006
Total Posts : 297
   Posted 3/8/2006 8:26 AM (GMT -6)   
Cathy, I have premature heart beats-pac/pvc's-and I understand what you are talking about. I have noticed a correlation often between what my palpitation and stomach problems. They might get kicked up if I eat too much food at a meal and feel bloated. They might get kicked up if I get too hungry and don't eat in time. If I suddenly start burping alot, they might get kicked up. I have read where others also notice the same thing from time to time. The good thing is the premature heart beats are benign. tongue   They do feel horrible, terrible and completely unpleasant. confused   I really think it all has to do with the vagal nerve. If it gets irritated, it will irritate something else and on and on it goes.????? The best advice I can give is to try to do some relaxation technique to try to calm and sooth the body down.  Who knows----sometimes it will work and sometimes it will not.
 
I really do sympathize. I have a few 'benign' arrhythmias, coronary artery spasms, GERDS and fibromyalgia also. I know when one thing acts up, other things in my body will soon follow suit. I learned biofeedback to try to keep things together better. I think it has helped.

CathyA
Veteran Member


Date Joined Mar 2005
Total Posts : 1539
   Posted 3/8/2006 8:35 AM (GMT -6)   
Thanks Hopes,
Maybe you're right about the fibromyalgia and the domino effect of things.
I have been thinking about getting back to meditation.......but I've been so tired, I just knew I'd fall asleep! haha
When you learned biofeedback, did you just teach yourself, or did you go somewhere to learn it? I've been giving that alot of thought, since I seem so out of control, when this heartrate gets going. Thanks so much for your support and suggestions!

Hopes
Regular Member


Date Joined Feb 2006
Total Posts : 297
   Posted 3/8/2006 11:47 AM (GMT -6)   
I went to see a counselor who was trained in it. Finding one was the hardest part.
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, April 22, 2018 11:22 PM (GMT -6)
There are a total of 2,954,453 posts in 324,123 threads.
View Active Threads


Who's Online
This forum has 162163 registered members. Please welcome our newest member, Kburch.
234 Guest(s), 5 Registered Member(s) are currently online.  Details
onceforaday, doors12, Kburch, InTheShop, BOB 46